Texas, 2002

Hail in Texas, April 25, 2002

April 25, 2002 · NWS MAF · 1 event in 1 county or zone

A severe thunderstorm formed in Presidio County and moved east into Brewster County in the Big Bend area producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A severe thunderstorm formed in Presidio County and moved east into Brewster County in the Big Bend area producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 25, 1:15 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 25, 1:15 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT THU APR 25 2002

CHALLENGES FOR THIS FORECAST ARE HOW WIDESPREAD WILL THE RAIN
BECOME TONIGHT...AND POTENTIAL FOR SEVERE WEATHER ON FRIDAY.
SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN GENERALLY INCREASING TODAY
AS EMBEDDED SHORTWAVES IN SOUTHWEST FLOW ALOFT HAVE MOVED THROUGH THE
AREA SPARKING THE ACTIVITY.  EXPECT WITH FURTHER MOISTENING OF THE
ATMOSPHERIC COLUMN(ISENTROPIC LIFT WILL INCREASE OVER THE AREA)...
AND CONTINUED EMBEDDED SHORTWAVES THAT THE ACTIVITY WILL CONTINUE TO
INCREASE BECOMING MORE WIDESPREAD THROUGHOUT THE NIGHT.  SHOULD SEE A
BREAK DURING THE MORNING HOURS ON FRIDAY.  AS THE UPPER LEVEL LOW
APPROACHES SEVERAL THINGS TAKE PLACE THAT POINT TO THE POTENTIAL FOR
SEVERE WEATHER IN THE AREA.  THE DRYLINE WILL SHARPEN AND PUSH BACK
TO THE WEST AS WINDS INVOF KMAF WILL VEER FROM THE NORTHEAST TO THE
SOUTH AND SOUTHEAST...ADVECTING MOISTURE INTO THE AREA.  A SURFACE
TROUGH WILL DEVELOP IN EASTERN NEW MEXICO INCREASING CONVERGENCE IN
THE AREA.  DEEP LAYER SHEAR WILL INCREASE AS WINDS IN THE UPPER
LEVELS INCREASE OUT AHEAD OF THE UPPER LEVEL LOW APPROACHING FROM THE
SOUTHWEST.  WARM AIR ADVECTION--AS THE COLD FRONT THAT PASSED THROUGH
THE AREA LAST NIGHT RETURNS TO THE NORTH AS A WARM FRONT--ALSO TAKES
PLACE AT THE SURFACE FURTHER DESTABILIZING THE AIRMASS.  BOTH THE
WARM FRONT AND DRYLINE MAY ACT AS CONVERGENCE ZONES FOR THUNDERSTORMS
TO DEVELOP NEAR.  HOWEVER...EXPECT THE ACTIVITY TO INITIATE NEAR THE
TX/NM BORDER OR A BIT FURTHER WEST OF THERE DURING THE LATE AFTERNOON
HOURS...AND SPREAD EAST QUICKLY(LOCAL MM5 SOUNDINGS SHOWING STORM
MOTIONS OF 52KT) AS THE TROUGH LIFTS TO THE NORTHEAST AND WINDS ALOFT
VEER TO THE WEST PUSHING THE ACTIVITY.  ON SATURDAY...SHOULD SEE
CLEARING AND WARMING AS WINDS BECOME WESTERLY AND THE AIRMASS DRIES
OUT.  WARM TREND WILL CONTINUE ON SUNDAY.

FOR THE EXTENDED...SHOULD CONTINUE TO SEE WARM AND DRY CONDITIONS
THROUGH THE MIDDLE OF NEXT WEEK.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  50/80/58/87    642-
LSA  48/77/55/84    652-
6R6  58/80/60/88    642-
MRF  49/79/50/80    4210
CNM  54/81/56/87    5210

.MAF...
TX...NONE.
NM...NONE.

20

In the hours before

Special weather statement, Apr 25, 1:30 PM CST, 2 hours 22 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT THU APR 25 2002

.SYNOPSIS...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO NORTH OF A WARM FRONT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SURFACE
DRYLINE FRIDAY AFTERNOON.

.THREATS...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THURSDAY NIGHT.

OUTLOOK FOR FRIDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE TEXAS/NEW
MEXICO BORDER FRIDAY AFTERNOON ASSOCIATED WITH THE DRYLINE.  THERE
EXISTS THE POSSIBILITY THAT THESE STORMS MAY BECOME SEVERE...WITH
SOME STORMS CONTAINING LARGE HAIL AND DAMAGING WINDS.

R.FAGEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Presidio

When
April 25, 3:52 PM CST
Where
Presidio County, 15 mi E of Redford
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.450, -103.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293401.